- Types of Eczema
- Child Eczema
- Causes & Triggers
- Related Conditions
- Living with Eczema
- Eczema Products
- Get Involved
The National Eczema Association (NEA) has received patient inquiries regarding the use of topical corticosteroids (TCS) for eczema treatment. The inquiries range from clarification on appropriate TCS use and common side effects, to concern regarding what has been termed “topical steroid addiction (TSA),” “topical steroid withdrawal (TSW)” or “Red Skin Syndrome.” In response, NEA formed a Scientific Advisory Committee Task Force to conduct a systematic review of topical corticosteroid withdrawal/topical steroid addiction in patients with atopic dermatitis and other dermatoses, and create a NEA education announcement on Topical Steroid Addiction/Withdrawal.
The NEA Task Force completed a systematic review, and finalized a scientific paper entitled: “A systematic review of topical steroid withdrawal (“steroid addiction”) in patients with atopic dermatitis and other dermatoses.” This paper has now been published in the Journal of the American Academy of Dermatology (JAAD). J Am Acad Dermatol. 2015 Mar;72(3):541-549.e2. The findings indicate that more studies are needed to better understand topical steroid addiction/withdrawal and to ascertain the prevalence of TSA/TSW in children and adults, methods for early detection and prevention, and treatment of TSA/TSW.
The following is the NEA Education Announcement on the use of topical corticosteroids based on this publication. We are providingadditional information to help patients/caregivers make the most informed decisions about their eczema treatment.
Topical corticosteroids (TCS) have been used in treating eczema/atopic dermatitis for more than 50 years and remain among the most effective and widely used drugs in dermatology. They work directly with the natural system in the body to reduce inflammation, and are closely related to corticosteroids made daily by the adrenal glands.
In the United States, topical corticosteroids are classified by potency levels from 1 (highest) to 7 (lowest). Topical steroids are well absorbed through thin skin areas such as face, neck, and groin and more poorly through thick skin such as that found on the hands and feet. Occluding the skin with compresses, wet wraps, or bandages for example, may increase the absorption of TCS. Children may be more susceptible to increased TCS absorption from equivalent doses due to their larger skin surface-to-body mass ratios.
According to treatment guidelines recently developed in Europe, Asia, and the United States, TCS remain the mainstay of treatment for adults and children with atopic dermatitis, even in severe cases in which they may be used in combination with systemic therapies. Topical corticosteroids are recommended when patients have failed to respond to a consistent eczema skin care regimen, including the regular use of moisturizers (emollients), appropriate anti-bacterial measures, and trying to eliminate any possible allergens that may be contributing to the underlying problem.
Goals for treating atopic dermatitis:
Do not use daily TCS continuously for more than two to four weeks—then the frequency should be tapered to twice weekly use. Your provider should strive to help create a safe and effective long-term treatment plan that does not include daily use of TCS, especially on more sensitive areas. Close follow up and careful monitoring with good communication will help ensure this. Do not ask for multiple refills without evaluation or questioning the usage pattern.
Side effects are rarely reported with low to mid-potency topical corticosteroids. According to the report, TCS withdrawal syndrome generally occurs after inappropriate, prolonged frequent use of high-potency TCS. Concern for this side effect should not prevent the appropriate management of patients with chronic inflammatory skin disease. As with all medications, steroids are associated with some risk. However, the potential benefits with use of topical steroids far outweigh the risks of side effects, including steroid withdrawal syndrome (see below), when used appropriately.
TCS withdrawal (sometimes called “topical steroid addiction” or “Red Skin Syndrome”) appears to be a clinical adverse effect that can occur when TCS are inappropriately used or overused, then stopped. It can result from prolonged, frequent, and inappropriate use of moderate to high potency TCS, especially on the face and genital area, but is not limited to these criteria. In reviewing the studies that were used for the systematic review, it is thought that adult women who blush easily are a population particularly at risk. Very few cases have been reported in children, but no large-scale studies have attempted to quantify the incidence. Thus, continued vigilance and adherence to a safe, long-term treatment plan developed in conjunction with your dermatology provider is advised.
Burning, stinging, and bright red skin are the typical features of topical steroid overuse and withdrawal. The signs and symptoms occur within days to weeks after TCS discontinuation. In general, TCS withdrawal can be divided into two distinct subtypes: erythematoedematous and papulopustular. Clinical features differ between the 2 types, but there is some overlap of some signs and symptoms.
The majority of erythematoedematous type was found in patients with an underlying eczema-like skin condition like atopic or seborrheic dermatitis. Patients with this type of withdrawal experience swelling, redness, burning, and skin sensitivity usually within 1-2 weeks of stopping the steroid.
The papulopustular variant was more often associated with use of TCS for cosmetic purposes or for an acne or acne-like disorder. It can be differentiated from the erythematoedematous type by the presence of papules (pimple-like bumps), nodules (deeper bumps), pustules, redness, and–less frequently– swelling, burning, and stinging.
Based on systematic review of research to date, both types primarily affect the face of adult females and are mostly associated with inappropriately using mid- to high-potency TCS daily for more than 12 months.
Consult your healthcare provider. Your doctor will most likely rule out other conditions such as allergic contact dermatitis, a skin infection or, most importantly, a true eczema flare. Confusing the signs and symptoms of eczema for steroid withdrawal could lead to unnecessary under-treatment of the eczema. Once a diagnosis of steroid addiction or overuse is made, the goal should be to discontinue the inappropriate use of topical steroids and provide supportive care. Consideration might be given to some of the treatment options discussed in the literature: supportive care including ice and cool compresses, psychological support, systemic doxycycline, tetracycline, or erythromycin, antihistamines, and calcineurin inhibitors.
Natural and alternative treatments can sometimes be used in addition to or rather than conventional treatments. However, they also may have associated risks. Discuss any natural or alternative treatments with your doctor so that, together, you can devise the safest, most effective personalized treatment plan.
For many patients, TCS are a safe, very effective therapy for eczema treatment. If TCS therapy is no longer effective for your condition, stopping TCS should be done with the knowledge and supervision of a caring physician.
There are many side effects that are reported with the inappropriate use of TCS. When used with the proper dosage, frequency, and duration, along with close monitoring by a physician, topical corticosteroids have a very low risk of causing systemic problems or thinning the skin.
Importantly, there are risks to not treating your child’s eczema effectively. Along with the profound effect on family life, eczema can negatively impact your child’s quality of life, causing mood and behavioral changes, poor school performance, bacterial infections, and poor sleep. Embarrassment from eczema can cause social isolation and impacts the daily life activities of childhood such as clothing choices, holidays, interaction with friends, owning pets, swimming, and the ability to play sports or go to school.
It is important to work with a knowledgeable health care provider to find a safe, effective, long-term approach to manage your child’s eczema and to maximize his or her quality of life. Until TSA/TSW is better understood, increasing awareness and working to carefully monitor TSC use are prudent measures to minimize the risks for all patients.